Just wanted to share something to help warn others. We planted a new pasture a few years back and included red clover in the pasture mix. The red clover did VERY well and our sheep and goats absolutely love it. As a nitrogen fixer it is supposed to be excellent for the land.
Then for the past 3 years about half of our ewes were not getting pregnant. It was very perplexing. Finally the vet asked if we had red clover in the pasture. Oh YES, we have tons! Well, apparently red clover has estrogen in it and may be responsible for preventing our ewes from becoming bred. There is not much we can do about it now--it is too much to tear up and reseed ten acres because of this. So we resorted to the (very unnatural) giving of injections to force the heat before breeding. The vet believes that will overcome the problem, if that was the problem.
At this point our goats remain unaffected and reproduce just fine.
Location: Deepwater northern New South wales Australia
posted 6 years ago
subterranean clover will do the same thing
there is a herbal market for high eastrogen red clover
we have to forest our farms and farm our forests
Location: SC Pennsylvania, Zone 6b
posted 6 years ago
Just found this:
"Modern scientific tests have shown that red clover contains isoflavones, plant based chemicals that produce estrogen like effects in the body. Isoflavones have shown potential in the treatment of a number of conditions associated with menopause, such as hot flashes, cardiovascular health, and osteoporosis. However, as researchers have become aware of the side effects of taking estrogen, there is also some concern about the safety of isoflavones. And the evidence that red clover helps reduce any menopausal symptoms -- like hot flashes -- is mixed."
"No serious side effects have been reported in people taking red clover for up to one year. General side effects may include headache, nausea, and rash. However, animals that graze on large amounts of red clover have become infertile. People who have been diagnosed with breast cancer should not use red clover without discussing it with their physician."